Texas, 2013High Wind in Texas, April 17, 2013
April 17, 2013 · NWS EPZ · 1 event in 1 county or zone
A deep trough moving through the Rockies brought strong southwest flow ahead of it. Southwest winds ahead of an associated cold front gusted to 69 mph in El Paso County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough moving through the Rockies brought strong southwest flow ahead of it. Southwest winds ahead of an associated cold front gusted to 69 mph in El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 17, 3:15 AM MST, 9 hours 45 minutes earlier.
Area forecast discussion, Apr 17, 3:15 AM MST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
415 AM MDT WED APR 17 2013
.SYNOPSIS...
STRONG UPPER LOW AND COLD FRONT OVER THE GREAT BASIN WILL SWEEP
ACROSS THE BORDERLAND THIS AFTERNOON AND EVENING. STRONG WINDS AND
BLOWING DUST WILL ONCE AGAIN DEVELOP WITH THESE WINDS. TEMPERATURES
WILL BEGIN COOLING TODAY AND COOL MUCH MORE NOTICEABLY ON
THURSDAY...WITH HIGHS ABOUT 10 TO 15 DEGREES COOLER THAN TODAY. A
FEW SHOWERS ARE POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON AND EARLY
EVENING. THE REST OF THE WORK WEEK INTO THE WEEKEND LOOK RATHER
UNEVENTFUL WITH DRY NORTHWEST FLOW DOMINATING. ONLY A FEW CLOUDS
FRIDAY THROUGH SUNDAY AND TEMPERATURES BACK ABOVE NORMAL BY
SATURDAY.
&&
.DISCUSSION...CORRECTED WATCHES/WARNINGS/ADVISORIES SECTION.
UPPER LOW OVER EASTERN NEVADA WILL CONTINUE IT'S EASTWARD TRACK IN
UTAH AND EVENTUALLY COLORADO BY TONIGHT. COLD FRONT TRAILING BACK
THROUGH WESTERN ARIZONA DOWN TO THE NORTHERN BAJA. STRONG WINDS AND
DUST STILL LOOK ON TRACK FOR THIS AFTERNOON AS THE UPPER LOW MOVES
EAST. MID LEVEL CORE OF STRONG WINDS AND POSITION OF UPPER TROUGH
IDEAL FOR MAXIMIZING WIND SPEEDS. FRONT LIKELY INTO WESTERN NEW
MEXICO BY NOON AND THEN THROUGH THE EASTERN CWA BY LATE
AFTERNOON/JUST BEFORE SUNSET. EXPECT WINDS OF 35-45 MPH WITH GUSTS
TO 60 MPH. STRONGEST SUSTAINED AND/OR GUSTS LIKELY ALONG EAST SLOPES
OF MOUNTAINS. MODEL MIXING HGT WINDS AND MOS OUTPUT BOTH SHOW THE
FAR WESTERN ZONES IN A LITTLE LIGHTER REGIME...PROBABLY DUE TO EARLY
FROPA...SO WILL CONTINUE ADVISORY THOSE AREAS...HIGH WIND WARNING
ALL OTHER ZONES LOOKS GOOD AS STRONG LEE SIDE CYCLOGENESIS OVER THE
TEXAS PANHANDLE DEVELOPS LATE AFTERNOON. LIKELY WILL ADD BLOWING
DUST ADVISORY TO THE MIX...AT LEAST OVER THE SOUTH CENTRAL DESERT
AREA. WILL ALSO KEEP LOW MOUNTAIN POPS IN. NOT MUCH MOISTURE TO WORK
WITH BUT GOOD DYNAMICS DEVELOP BY AFTERNOON INTO EARLY EVENING.
MODELS SHOW MOUNTAINS UNDER LEFT FRONT QUAD OF 160 KT JET WITH GOOD
UPWARD LIFT. WINDS SHOULD DROP BEHIND THE FRONT AND UPPER TROUGH
THROUGHOUT THE EVENING. BUFKIT DETAILED PROG SOUNDINGS NOT REALLY
SHOWING SIGNIFICANT NOCTURNAL EAST SLOPE EVENT SO ALL WARNINGS
SHOULD BE ABLE TO END LATE EVENING.
THURSDAY/FRIDAY...SHOULD SEE MORE DRYING AND CLEAR SKIES AS SHARP
AIRMASS CHANGE TAKES PLACE. THURSDAY HIGHS WILL BE ABOUT 15-20
DEGREES COOLER THAN TUESDAY (48 HOUR CHANGE). SOME REINFORCEMENT OF
THE COOL AIR THURSDAY NIGHT AS WINDS SHIFT NORTHEAST AS BACK DOOR
SURGE MOVES IN. TEMPS FRIDAY HOWEVER STILL LOOK TO BE A BIT WARMER
THAN THURSDAY AS AFTERNOON WINDS TURN SOUTHEAST.
WEEKEND/EARLY NEXT WEEK...BACK TO DRY WARM REGIME AS BUILDING
PACIFIC RIDGE KEEPS CWA UNDER NORTHWEST FLOW BUT WITH RELATIVELY
HIGH HEIGHTS. GFS SHOWING ANOTHER UPPER LOW AND PERHAPS ACTIVE
WEATHER DAYS 7/8 BUT WILL NOT PUT IN FORECAST YET.
&&
.AVIATION...VALID 17/12Z-18/12Z.
GENLY VFR THROUGH THE PERIOD WITH LITTLE CLOUD DEVELOPMENT. AFT
18Z...SURFACE WINDS INCREASING WEST 30-40 KTS WITH GUSTS TO 55 KTS.
WIDESPREAD AREAS BLDU 5-7SM WITH THESE WINDS...AND A FEW ARES OF
1/2SM BLDU MOSTLY ALONG THE SOUTHERN DESERT WEST OF THE FRANKLIN
MOUNTAINS. EXPECT MDT TURBC ALG AND EAST OF AREA MTNS. DVLPG AFT 21Z
OVER MOUNTAIN AREAS...ISOLD -SHRA BKN110.
&&
.FIRE WEATHER...
A STRONG STORM SYSTEM OVER THE GREAT BASIN AREA WILL MOVE ACROSS THE
CENTRAL AND SOUTHERN ROCKIES TODAY THROUGH TONIGHT. THIS
STORM AND AN ASSOCIATED COLD FRONT WILL CAUSE STRONG WINDS ACROSS
THE REGION BY EARLY THIS AFTERNOON. WITH MIN RH'S TODAY SINGLE
DIGITS OVER THE LOWLAND ZONES AND MID TEENS OVER THE MOUNTAINS...RED
FLAG WARNING WILL CONTINUE. EXPECT WINDS OF 25-35 MPH TOWARDS THE
ARIZONA BORDER AND COLD FRONT MOVES THROUGH LATE MORNING. WINDS OF
35-45 MPH TO THE EAST AHEAD OF THE FRONT. GUSTS MOSTLY 45-55 MPH BUT
COULD BE 60-65 MPH ALONG EAST SLOPES OF TERRAIN AND THROUGH MOUNTAIN
GAPS. TEMPERATURES WILL BEGIN COOLING SHARPLY DEMING WEST TODAY WITH
COOL FRONT...BUT AREAS TO THE EAST WILL ONLY COOL SLIGHTLY WITH
LATER FROPA.
REST OF FORECAST PERIOD LOOKS FAIRLY UNEVENTFUL. LITTLE OR NO CHANCE
OF RAIN WILL NOT EASE FIRE CONDITIONS MUCH...BUT NO SIGNIFICANT
WINDS ON THE HORIZON AFTER TODAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 82 51 67 41 71 / 0 0 0 0 0
SIERRA BLANCA 84 43 61 38 70 / 0 0 0 0 0
LAS CRUCES 78 44 64 36 67 / 0 0 0 0 0
ALAMOGORDO 74 41 62 36 67 / 0 10 0 0 0
CLOUDCROFT 55 27 43 21 49 / 10 10 10 0 0
TRUTH OR CONSEQUENCES 73 39 60 36 66 / 0 0 0 0 0
SILVER CITY 60 37 55 32 60 / 10 0 0 0 0
DEMING 73 38 65 33 68 / 0 0 0 0 0
LORDSBURG 68 38 65 37 69 / 0 0 0 0 0
WEST EL PASO METRO 82 50 67 41 70 / 0 0 0 0 0
DELL CITY 84 41 67 35 70 / 0 0 0 0 0
FORT HANCOCK 84 46 68 40 74 / 0 0 0 0 0
LOMA LINDA 75 45 59 35 63 / 0 0 0 0 0
FABENS 84 47 68 38 73 / 0 0 0 0 0
SANTA TERESA 79 44 65 37 69 / 0 0 0 0 0
WHITE SANDS HQ 78 49 62 39 68 / 0 0 0 0 0
JORNADA RANGE 77 34 65 27 67 / 0 0 0 0 0
HATCH 73 41 64 37 67 / 0 0 0 0 0
COLUMBUS 77 40 67 38 69 / 0 0 0 0 0
OROGRANDE 81 44 64 39 69 / 0 0 0 0 0
MAYHILL 67 30 50 24 56 / 10 10 10 0 0
MESCALERO 69 28 50 24 55 / 10 10 10 0 0
TIMBERON 67 29 48 25 51 / 10 10 10 0 0
WINSTON 65 33 55 28 64 / 10 10 0 0 0
HILLSBORO 64 40 57 34 63 / 10 0 0 0 0
SPACEPORT 74 40 59 35 67 / 0 0 0 0 0
LAKE ROBERTS 59 27 56 30 62 / 10 10 0 0 0
HURLEY 63 37 58 30 61 / 0 0 0 0 0
CLIFF 60 33 59 30 68 / 10 0 0 0 0
MULE CREEK 57 27 58 25 65 / 10 0 0 0 0
FAYWOOD 61 34 58 29 62 / 10 0 0 0 0
ANIMAS 72 37 66 37 71 / 0 0 0 0 0
HACHITA 74 35 66 34 70 / 0 0 0 0 0
ANTELOPE WELLS 72 36 67 34 72 / 0 0 0 0 0
CLOVERDALE 70 36 62 35 67 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR NMZ412>417.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR NMZ111>113.
BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR NMZ407-411.
HIGH WIND WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
NMZ405>411.
FIRE WEATHER WATCH FROM 11 AM MDT THIS MORNING THROUGH THIS
EVENING FOR NMZ110.
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
NMZ401>404.
TX...HIGH WIND WARNING FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT
TONIGHT FOR TXZ418-419.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 10 PM MDT THIS
EVENING FOR TXZ055-056.
BLOWING DUST ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR TXZ418.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT
FOR TXZ420>424.
&&
HEFNERHazardous weather outlook, Apr 17, 5:35 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MDT WED APR 17 2013
NMZ401>417-TXZ418>424-181200-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
635 AM MDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
...HIGH WIND WARNING MOST AREAS...
...BLOWING DUST ADVISORY SOUTHERN DESERT...
...RED FLAG WARNING ALL AREAS EXCEPT THE GILA REGION...
WINDS INCREASING TO WEST 30 TO 45 MPH THIS AFTERNOON WITH GUSTS OF
55 TO 60 MPH. WIDESPREAD AREAS OF BLOWING DUST WITH SOME AREAS OF
THE SOUTHERN DESERT BETWEEN EL PASO AND DEMING DROPPING TO BELOW ONE
MILE IN DENSE BLOWING DUST. WINDS WILL DIMINISH TO WEST 20 TO 30 MPH
MID EVENING AND BY EARLY MORNING BECOME NORTHWEST TO 15 MPH. PLEASE
SEE WARNING STATEMENT FOR MORE DETAILS.
THE STRONG WINDS WILL COMBINE WITH WARM DRY WEATHER AND THE ONGOING
DROUGHT TO CREATE CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
DRY AND INCREASING TEMPERATURES THROUGH THE PERIOD WILL CONTINUE THE
HIGH FIRE DANGER...OTHERWISE NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
High Wind, Eastern/Central El Paso County
- When
- April 17, 1:00 PM MST to 10:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
An NWS Employee reported a peak gust of 69 mph 9 miles north-northeast of El Paso. Another Mesonet site 6 miles north-northeast of El Paso reported a peak gust of 66 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Flash Flood and Hail in Tennessee, April 17, 2013$28,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443497.